Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 43, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 18, 2021, 11:07 PM CDT for Pottawattamie County, Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2021, 11:07 PM CDT (04:07 UTC)
- Expired
- Jun 18, 2021, 11:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 11:20 PM CDT | HAIL 1.25 | Oakland, IA | |
| Jun 18, 11:27 PM CDT | HAIL 1.75 | Oakland, IA | DOWNTOWN OAKLAND, IA. |
| Jun 18, 11:35 PM CDT | HAIL 2.5 | 6 E Carson, IA | SOCIAL MEDIA POST OF HAIL RANGING FROM QUARTER TO TENNIS BALL SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2090 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
042
WUUS53 KOAX 190407
SVROAX
IAC155-190445-
/O.NEW.KOAX.SV.W.0043.210619T0407Z-210619T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1107 PM CDT Fri Jun 18 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Eastern Pottawattamie County in southwestern Iowa...
* Until 1145 PM CDT.
* At 1105 PM CDT, a severe thunderstorm was located 6 miles northeast
of Oakland, or 15 miles west of Atlantic, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
eastern Pottawattamie County, including the following locations...
Botna Bend Park, Old Town Park, Hancock and Farm Creek Public
Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4118 9561 4148 9554 4147 9516 4138 9515
4136 9516 4135 9515 4131 9515 4117 9516
TIME...MOT...LOC 0405Z 274DEG 23KT 4138 9532
HAIL...1.00IN
WIND...60MPH
$$
DeWald3 follow-up statements
307
WWUS53 KOAX 190418
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1118 PM CDT Fri Jun 18 2021
IAC155-190445-
/O.CON.KOAX.SV.W.0043.000000T0000Z-210619T0445Z/
Pottawattamie IA-
1118 PM CDT Fri Jun 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN POTTAWATTAMIE COUNTY...
At 1117 PM CDT, a severe thunderstorm was located over Oakland, or
19 miles west of Atlantic, moving east at 35 mph. Another severe
storm was located east of Hancock, also moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oakland, Avoca, Carson, Macedonia, Hancock, Botna Bend Park, Old Town
Park and Farm Creek Public Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4118 9556 4148 9547 4147 9516 4138 9515
4136 9516 4135 9515 4131 9515 4117 9516
TIME...MOT...LOC 0417Z 265DEG 28KT 4129 9537
HAIL...1.25IN
WIND...60MPH
$$
DeWald494
WWUS53 KOAX 190429
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1129 PM CDT Fri Jun 18 2021
IAC155-190445-
/O.CON.KOAX.SV.W.0043.000000T0000Z-210619T0445Z/
Pottawattamie IA-
1129 PM CDT Fri Jun 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN POTTAWATTAMIE COUNTY...
At 1128 PM CDT, a severe thunderstorm was located 5 miles east of
Oakland, or 15 miles southwest of Atlantic, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Oakland, Avoca, Carson, Macedonia, Hancock, Botna Bend Park, Old Town
Park and Farm Creek Public Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4118 9547 4148 9540 4147 9516 4138 9515
4136 9516 4135 9515 4131 9515 4117 9516
TIME...MOT...LOC 0428Z 272DEG 22KT 4129 9529
HAIL...1.75IN
WIND...60MPH
$$
DeWald900
WWUS53 KOAX 190435
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1135 PM CDT Fri Jun 18 2021
IAC155-190445-
/O.CON.KOAX.SV.W.0043.000000T0000Z-210619T0445Z/
Pottawattamie IA-
1135 PM CDT Fri Jun 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN POTTAWATTAMIE COUNTY...
At 1135 PM CDT, a severe thunderstorm was located 6 miles northwest
of Griswold, or 13 miles southwest of Atlantic, moving east at 25
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Farm Creek Public Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4118 9543 4143 9516 4138 9515 4136 9516
4135 9515 4131 9515 4117 9516
TIME...MOT...LOC 0435Z 272DEG 22KT 4129 9523
HAIL...1.50IN
WIND...60MPH
$$
DeWaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:15 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 18, 6:15 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 615 PM CDT Fri Jun 18 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 327 PM CDT Fri Jun 18 2021 Forecast Summary: Warm temperatures and chances for thunderstorms will continue through the weekend before much cooler air settles into the region early next week. Some severe storms could fire overnight in a small part of southwest Iowa and southeast Nebraska, with more widespread thunderstorms likely Saturday night. Hit-and-miss rain chances and gradually warming temperatures will follow Monday's cooldown. Tonight through Sunday: Upper ridge that brought our extreme heat Thursday was being suppressed southwest a bit today as a potent shortwave swings through the far Northern Plains and pushes slightly lower heights and stronger westerlies southward. A band of sheared vorticity extended from southern Wyoming into Iowa, and was agitating the atmosphere enough to produce elevated showers and isolated thunderstorms over our southern CWA this afternoon. This area was just north of 850mb warm front, which should remain in place through tonight. Weak surface boundary was also noted in the same area. Increasing instability this afternoon where insolation is greater south of area of showers is expected to fuel convection along frontal boundary this evening, especially when low level jet begins to strengthen. Short-range CAMs were suggesting southern Iowa is where convective initiation will occur, just east of our CWA, with development westward across southwest Iowa and southeast Nebraska along frontal zone. If this occurs, there will be a period of a few hours around midnight when the potential for severe storms will exist where axis of elevated instability in our southern CWA. Large hail will be the primary threat. This activity should scoot off to the east rather quickly overnight, leaving most of Saturday dry for our area. Then a more potent shortwave is scheduled to swing into the region Saturday night. Strong theta-e advection ahead of this feature will push warm front northward overnight. Isentropic upglide with 40kt low level jet will provide lift for elevated convection north of warm front where forecast soundings show nearly 3000 J/kg of MUCAPE. While soundings indicate some inhibition, this should be easily overcome by late evening over eastern Nebraska. Expect convection to begin west of us but overspread most of our area by midnight or so, then continue much of the night before shortwave tracks east Sunday morning. Given degree of instability, large hail is a concern Saturday night. Locally heavy rain is also likely given precipitable water values approaching 200 percent of late-June normals. Cold front will follow in wake of shortwave, providing a focus for continued chances for thunderstorms on Sunday. Still looking warm then as cooling lags front a bit, so highs back into the 90s for our southern areas, with 80s to the north. Monday through Friday: Strong cold advection will overspread our area Sunday night, bringing in 850 temperatures 15C cooler than over the weekend. Models are in decent agreement for 70s highs Monday, with a gradual warming trend through the week as mid level heights slowly build into the region. As that occurs, several shortwaves could induce warm-advection rain chances through the week, especially in the Wednesday through Friday time period. As to be expected, varying model solutions with these minor disturbances will limit confidence in any one solution. So our forecast will remain more broad-brushed with chances PoPs. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 614 PM CDT Fri Jun 18 2021 There will be a chance of thunderstorms near KLNK 05-08z. Otherwise, VFR conditions through the period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...DeWald
Hazardous weather outlook, Jun 18, 10:33 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1033 PM CDT Fri Jun 18 2021 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053- 065>068-078-088-089-191745- Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope- Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax- Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster- Cass-Otoe-Saline-Jefferson-Gage- 1033 PM CDT Fri Jun 18 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday No Hazardous Weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Thunderstorms are forecast over much of eastern Nebraska and southwest Iowa Saturday night. Some severe storms with large hail are possible, along with locally heavy rainfall. A few thunderstorms remain in the forecast Sunday as well. Then there are off-and-on thunderstorm chances next week, especially Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ079-080-090-091-NEZ090>093-191745- Mills-Montgomery-Fremont-Page-Johnson-Nemaha-Pawnee-Richardson- 1033 PM CDT Fri Jun 18 2021 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Saturday There is a risk of severe thunderstorms, generally between 10 PM and 2 AM, along a frontal boundary stretching east to west through southwest Iowa and southeast Nebraska. The most likely areas affect will be along and south of a line from Red Oak to Lincoln. Large hail and damaging downburst winds are the primary severe threats. A tornado or two is possible. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Thunderstorms are forecast over much of eastern Nebraska and southwest Iowa Saturday night. Some severe storms with large hail are possible, along with locally heavy rainfall. A few thunderstorms remain in the forecast Sunday as well. Then there are off-and-on thunderstorm chances next week, especially Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 18, 9:03 PM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 903 PM CDT Fri Jun 18 2021 NEZ078-088-190215- Jefferson NE-Saline NE- 903 PM CDT Fri Jun 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND SOUTHWESTERN SALINE COUNTIES UNTIL 915 PM CDT... At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Western, or 29 miles west of Beatrice, moving east at 60 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western, Daykin, Tobias and Willard Meyer Recreation Area. LAT...LON 4024 9737 4048 9737 4047 9711 4023 9712 TIME...MOT...LOC 0203Z 275DEG 53KT 4037 9730 DeWald
Special weather statement, Jun 18, 9:49 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 949 PM CDT Fri Jun 18 2021 NEZ089-190300- Gage NE- 949 PM CDT Fri Jun 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAGE COUNTY UNTIL 1000 PM CDT... At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near Beatrice, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Beatrice, Pickrell, Filley, Virginia and Rockford State Recreation Area. LAT...LON 4024 9679 4041 9676 4040 9646 4020 9647 TIME...MOT...LOC 0249Z 282DEG 28KT 4031 9669 DeWald
Special weather statement, Jun 18, 10:15 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1015 PM CDT Fri Jun 18 2021 NEZ088-190330- Jefferson NE- 1015 PM CDT Fri Jun 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY UNTIL 1030 PM CDT... At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Diller, or 15 miles west of Beatrice, moving east at 45 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Diller, Jansen, Harbine and Cub Creek Recreational Area. LAT...LON 4012 9711 4025 9710 4026 9692 4010 9692 TIME...MOT...LOC 0315Z 281DEG 37KT 4018 9702 DeWald
Special weather statement, Jun 18, 10:26 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1026 PM CDT Fri Jun 18 2021
NEZ089-190345-
Gage NE-
1026 PM CDT Fri Jun 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GAGE COUNTY UNTIL
1045 PM CDT...
At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diller, or 11 miles southwest of Beatrice, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Gage
County.
LAT...LON 4011 9692 4024 9692 4025 9691 4024 9674
4009 9674
TIME...MOT...LOC 0325Z 275DEG 37KT 4016 9692
DeWaldThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:09 PM CDT | Special Weather Statement | OAX | Mills | 21 min |
| Jun 18, 11:24 PM CDT | Special Weather Statement | OAX | Mills | 21 min |
| Jun 18, 11:27 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 38 min |
| Jun 18, 11:43 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 47 min |
| Jun 18, 11:56 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.